Get Help Today. (800) 516-4357

What Are the Signs & Side Effects of Taking Too Much Xanax?

The signs and side effects of taking too much Xanax include severe drowsiness, slowed breathing, lowered heart rate, confusion, slurred speech, muscle weakness, and coma, among others.

Struggling with Addiction? Get Help Now

Xanax is a popular benzodiazepine drug that is normally prescribed for anxiety and panic disorders. It’s a powerful sedative that promotes relaxation. However, it’s possible to take too much Xanax when using the drug outside of prescribed guidelines.

How Much Is Too Much Xanax? 

Although certain individuals may be cleared for higher dose amounts, there are medical guidelines that should be followed in order to use Xanax without facing the consequences of a potential overdose.

Doses will vary from person to person, depending on the particular prescription. It’s important to follow the directions of the prescribing professional. 

For anxiety, the oral dosage for adults is usually around 0.25 to 0.4 mg taken three times daily. Of course, a doctor can increase the dose amount if needed. The total daily dose amount should not exceed more than 4 mg in a 24-hour period. 

When it comes to panic disorder, the general dose recommendation is 0.5 mg three times a day. The total daily dose amount should not exceed 10 mg in a 24-hour period.

Never double up on a dose, even if you forgot to take one.

Understanding Xanax Drug Tolerance 

Benzodiazepines are Schedule IV drugs, which means that there is a risk of developing a dependence on Xanax, both physically and mentally. Over a prolonged period of time, the body and brain will develop a tolerance to the drug, which means that higher doses will need to be taken in order to feel the same effects.

As the body and brain develop tolerance and higher doses are taken, this can set the table for taking too much Xanax. If you take too much Xanax, it can lead to an overdose, particularly if the medication is combined with alcohol or other substances of abuse. 

For many individuals, tolerance to benzodiazepines can develop within two to four weeks of starting use. Naturally, the brain and the body make compensatory changes.

GABA (gamma-aminobutyric acid), a neurotransmitter that acts as a chemical messenger in the brain, slows down brain activity by blocking certain signals in your central nervous system (CNS).  

Benzodiazepine receptors become less and less responsive, resulting in a decrease in GABA inhibitory actions. In short, the body and the brain aim to work around Xanax’s effects, which makes the drug less and less effective over time, requiring higher dose amounts to get the same or a similar effect. 

How to Know if Someone Is Taking Too Much Xanax

Running out of a prescription early is a sign that someone has been taking too much Xanax. Another sign is engaging in drug-seeking behavior, which often includes forging prescriptions or attempting to get illicit Xanax.

Symptoms of Taking Too Much Xanax

Xanax has a quick onset. Taking too much Xanax can often result in the following undesirable symptoms rather quickly:

Never stop taking a benzodiazepine suddenly after you have been taking it consistently for a while.

  • Drastic changes in appetite
  • Diarrhea
  • Constipation
  • Poor concentration
  • Intense drowsiness
  • Dry mouth
  • Headaches
  • Unusual salivation
  • Mood changes or irritability
  • Joint pain or body aches
  • Lightheadedness or dizziness
  • Nausea or vomiting
  • Unusual talkativeness
  • Unusual boosts in energy

More severe symptoms are the signs of a Xanax overdose, which include hallucinations, suicidal ideation, delirium, shaking, seizures, and coma. 

What to Do if You’re Taking Too Much Xanax

Taking too much Xanax can result in physical dependence, and this means withdrawal will occur if you stop taking the drug. Never stop taking a benzodiazepine suddenly after you have been taking it consistently for a while. Doing so can be dangerous. A doctor should taper your dosage safely.

Generally, your doctor will design a tapering schedule in which you reduce your dosage of a benzodiazepine each week until you are eventually not taking any at all. This tapering approach to detox should be done in conjunction with therapy to address the underlying addiction.

Updated October 31, 2023
Take The Next Step Now
Call Us Now Check Insurance